New Mexico, 2009

Hail and Damaging Winds in New Mexico, July 17, 2009

July 17, 2009 · NWS ABQ · 22 events in 7 counties and zones

A back door cold front early on the 17th provided a fresh supply of low level moisture over eastern New Mexico. Southeast low level winds and moderate northwest flow aloft allowed for strong shear, producing long lived and severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door cold front early on the 17th provided a fresh supply of low level moisture over eastern New Mexico. Southeast low level winds and moderate northwest flow aloft allowed for strong shear, producing long lived and severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 17, 2:12 AM MST, 10 hours 13 minutes earlier.

Area forecast discussion, Jul 17, 2:12 AM MST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 AM MDT FRI JUL 17 2009

.DISCUSSION...
PRETERNATURALLY STUBBORN UPPER LEVEL HIGH TO ROAM AROUND THE
AZ...UT...W NM AREA FOR THE NEXT 7 TO 10 DAYS...IF NOT LONGER.
THUS MOST OF W AND N CENTRAL NM TO SUFFER HEAT AND SIGNIFICANTLY
DRIER WX THAN IS THE NORM FOR MID TO LATE JULY. NO MONSOONAL
PATTERN IN SITE. WEAK TO MODERATE STRENGTH BACK DOOR COLD FRONTS
OR AT LEAST CONVECTION ENHANCED/DRIVEN BOUNDARIES WILL MAKE A FEW
RUNS INTO E NM OVER THE NEXT 2 TO 4 DAYS AT LEAST. NAM MODEL MUCH
MORE AGGRESSIVE WITH MOST OF THESE THAN IS THE GFS...ESPECIALLY SO
WITH THE ONE TONIGHT. THE BOUNDARY AS OF THE EARLY PREDAWN HOURS
TODAY...AS BEST AS CAN BE DETERMINED...WAS ACROSS W SANDOVAL
COUNTY TO E CIBOLA COUNTY AND THEN TO W SOCORRO CO. MOISTURE PUSH
WITH THIS SEEMS TO BE EVEN A LITTLE MORE FEEBLE THAN THAT OF WED
NIGHT TO EARLY THU. SO AM NOT EXPECTING MUCH OF ANY WETTING
CONVECTION TODAY ROUGHLY N OF INTERSTATE 40 AND W OF THE RIO
GRANDE. SPC OUTLINES A SLIGHT RISK OF SEVERE STORMS IN PORTIONS OF
NE AND E CENTRAL PLAINS AREA OF NM LATER TODAY AND FOR A GOOD
PORTION OF THE E PLAINS SAT. SEEMS PRETTY REASONABLE GIVEN THE
EXPECTED POSITION OF FRONTAL BOUNDARY AND SOMEWHAT UPSLOPE AND MORE
MOIST FLOW BEHIND THE FRONT...AMONG OTHER CONSIDERATIONS. AS HIGH
WOBBLES AROUND...AND THE MODELS HAVE BEEN A LITTLE WOBBLY
THEMSELVES IN DEPICTING THESE FLUCTUATIONS OVER THE PAST SEVERAL
RUNS...THERE WILL BE SOME VARIATION IN NUMBER AND GREATEST
COVERAGE OF SHOWERS AND STORMS WELL INTO NEXT WEEK. SINCE THIS
DEPICTION HAS BEEN RATHER VARIABLE...DID NOT GREATLY CHANGE MOST
FCST PERIODS WITH REGARDS TO POPS MAXIMA. TEMPS WERE TWEAKED THE
MOST...TO THE LOWER SIDE...IN THE GALLUP AREA NORTHWARD...ESPECIALLY
THE NEXT FEW NIGHTS...DUE LARGELY TO LESS CLOUDINESS AND DRIER LOW
LEVEL AIR.

IMPORTANT NOTE...EFFECTIVE WEDNESDAY JULY 22ND AT 300 PM MDT...THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE WILL ISSUE PUBLIC FORECASTS
AND WARNING PRODUCTS USING NEW ZONE BOUNDARIES. FOR FURTHER DETAILS...
PLEASE REFER TO HTTP://WWW.SRH.NOAA.GOV/ABQ/ZONES/2009PUBLICZONES.PHP
/USE LOWER CASE LETTERS/.

43

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THRU 18Z. THERE COULD
BE A MINIMAL THREAT FOR IFR CIGS OVER THE FAR NE PLAINS...MAINLY IN
UNION COUNTY BETWEEN 11Z-16Z. ISOLATED SHOWERS/STORMS WILL DEVELOP
OVER THE HIGHER TERRAIN OF CENTRAL/SW NM THIS AFTERNOON AND EVENING
WHICH MAY LEAD TO BRIEF MVFR VIS/CIGS AND GUSTY WINDS UP TO 45 KTS.
CB IN TAF INDICATES LOW CONFIDENCE IN STORMS IMPACTING THE TAF SITE.
A SURFACE BOUNDARY WILL PLUNGE THROUGH THE ERN PLAINS THIS AFTERNOON
WHICH WILL PROMOTE ADDITIONAL STORM DEVELOP EAST OF THE CENTRAL MTS.
EXPECT ACTIVITY ALONG/EAST OF THE SANGRES BETWEEN 18Z-22Z...SLIDING
SOUTH INTO THE EC/SE PLAINS DURING THE LATE AFTERNOON/EVENING HOURS.
MVFR VIS/CIGS WILL BE COMMON WITH STORMS WHILE STRONGER ACTIVITY IS
CAPABLE OF BRIEF IFR CONDITIONS. HEAVY RAINS...LARGE HAIL AND GUSTY
WINDS IN EXCESS OF 50 KTS ARE POSSIBLE WITH SEVERE CONVECTION ACROSS
THE ERN PLAINS. AFTER 06Z/SAT...STORMS WILL START TO DISSIPATE WHILE
MVFR TO LIFR CIGS DEVELOP NEAR THE ERN SLOPES OF THE CENTRAL MTS. TO
COMPLICATE MATTERS...SUSTAINED CANYON WINDS OF 20G30KTS ARE LIKELY
WITHIN THE RIO GRANDE VALLEY LATE FRI EVENING THRU EARLY SAT MORNING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...
A WESTWARD PROPAGATING THUNDERSTORM ENHANCED MOISTURE BOUNDARY IS
CURRENTLY PUSHING THROUGH THE RIO GRANDE VALLEY EARLY THIS MORNING
ALTHOUGH DEW POINT SURGE IS ONLY 10-20F. MEANWHILE...THE UPPER HIGH
CONTINUES TO REMAIN OVER SRN UTAH/NRN ARIZONA...ALLOWING N/NW FLOW
TO PERSIST ACROSS THE STATE. THIS WILL ALSO PROMOTE A SURFACE FRONT
TO SLIDE THROUGH THE ERN PLAINS THIS AFTERNOON. AS FOR PCPN TODAY...
ACTIVITY ACROSS CENTRAL/SW NM WILL LIKELY BE DRIER IN NATURE DUE TO
AFTERNOON MIXING WHICH WILL LIMIT AVAILABLE MOISTURE. GUSTY/ERRATIC
WINDS ARE LIKELY FROM THESE STORMS. THE NW PLATEAU WILL EXPERIENCE
NO PCPN WITH TEMPS ABOVE NORMAL AND LOW HUMIDITIES WHICH WILL DROP
BELOW 10 PCT AND HIGH HAINES. MEANWHILE...SURFACE FRONT WILL IGNITE
SCT THUNDERSTORMS OVER THE ERN PLAINS WHICH WILL BE OF THE WETTING
NATURE. THIS FAIRLY STRONG FRONT SHOULD SQUEEZE THROUGH THE CENTRAL
MT CHAIN THIS EVENING...ADVECTING A DEEPER LAYER OF MOISTURE TOWARD
THE CONTINENTAL DIVIDE. THIS MAY LEAD TO A SLIGHT UPTICK IN STORMS
ACROSS CENTRAL NM ON SATURDAY. POOR OVERNIGHT RECOVERIES SHOULD BE
EXPECTED IN THE FOUR CORNERS REGION.

A REINFORCING SURFACE BOUNDARY WILL SLIDE THROUGH THE ERN PLAINS ON
SATURDAY AFTERNOON. THIS WILL KEEP THE ERN PLAINS RELATIVELY ACTIVE
INTO SATURDAY EVENING. CANYON WINDS SHOULD LEAD TO MOISTURE PUSHING
INTO THE RIO GRANDE VALLEY. ONCE AGAIN...UPPER LEVEL HIGH PRESSURE
AND LIMITED MOISTURE WILL PRECLUDE THUNDERSTORM ACTIVITY IN THE NW.
THE BEST RH RECOVERIES WILL OCCUR EAST OF THE CENTRAL MT CHAIN THIS
WEEKEND.

FOR EARLY NEXT WEEK...THE UPPER HIGH IS FORECAST TO MIGRATE SLOWLY
INTO SRN ARIZONA OR POSSIBLY NRN MEXICO. THIS SHOULD KEEP THE DOOR
OPEN FOR SURFACE BOUNDARIES TO INVADE THE ERN PLAINS. EXPECT HIGHER
POPS IN THE EAST WHILE WC/SW NM CONTINUES TO PARTAKE IN ISOLD DRIER
STORMS. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 101  60 102  62 /   0   0   5   5
GALLUP..........................  96  54  96  57 /   5   5  10  10
GRANTS..........................  95  58  94  57 /  10   5  10  10
GLENWOOD........................  98  65  98  65 /  20  10  10  10
CHAMA...........................  89  44  88  44 /   5   5  10  10
LOS ALAMOS......................  93  57  91  57 /  10  10  10  20
RED RIVER.......................  79  44  76  45 /  10  10  20  20
TAOS............................  91  51  89  53 /  10  10  20  20
SANTA FE........................  93  57  93  57 /  20  20  10  20
SANTA FE AIRPORT................  96  60  95  61 /  20  10  10  20
ESPANOLA........................  99  55  98  57 /   5   5  10  20
ALBUQUERQUE HEIGHTS.............  98  71  97  71 /   5  10   5  10
ALBUQUERQUE VALLEY.............. 100  69  99  70 /   5  10   5  10
ALBUQUERQUE FOOTHILLS...........  97  67  97  66 /   5  10   5  20
ALBUQUERQUE WEST MESA........... 100  69  99  69 /   5   5   5  10
SOCORRO.........................  99  69  99  71 /   5  10   5  10
SANDIA PARK/CEDAR CREST.........  91  57  91  58 /  20  20  10  20
MORIARTY/ESTANCIA...............  94  58  93  58 /  20  20  10  20
CARRIZOZO.......................  95  69  94  71 /  30  20  10  30
RUIDOSO.........................  86  60  85  60 /  30  20  20  30
RATON...........................  92  54  87  54 /  30  20  30  20
LAS VEGAS.......................  89  52  84  53 /  30  30  30  30
ROY.............................  90  59  84  60 /  40  30  30  30
CLAYTON.........................  92  60  85  60 /  40  30  30  20
SANTA ROSA......................  96  64  93  66 /  30  30  20  40
TUCUMCARI.......................  99  64  92  65 /  30  30  30  30
FORT SUMNER..................... 100  68  95  69 /  20  30  20  40
CLOVIS..........................  96  67  90  67 /  20  30  30  30
PORTALES........................  98  67  93  67 /  10  30  30  30
ROSWELL......................... 100  69  98  69 /  10  20  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43/46
Hazardous weather outlook, Jul 17, 5:00 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUL 17 2009

NMZ001>021-026-181200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THE
NORTHEAST AND EAST CENTRAL PLAINS THIS AFTERNOON AND EVENING. AREAS
WITH THE GREATEST POTENTIAL SHOULD BE EAST OF A LINE FROM RATON TO
SANTA ROSA...FORT SUMNER AND MILNESAND. THE MAIN THREAT WITH THESE
STORMS WILL BE STRONG...POSSIBLY DAMAGING...WIND GUSTS AND HAIL.
FREQUENT LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ONCE MORE ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE EASTERN PLAINS DURING THE AFTERNOON AND EVENING
HOURS SATURDAY AND POSSIBLY AGAIN SUNDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...MAINLY TODAY AND INTO THE
WEEKEND...ACROSS THE EASTERN PLAINS OF NEW MEXICO.

43

In the hours before

Special weather statement, Jul 17, 11:58 AM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1258 PM MDT FRI JUL 17 2009

NMZ005-011-171930-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-
1258 PM MDT FRI JUL 17 2009

...STRONG THUNDERSTORM MOVING OVER WESTERN SAN MIGUEL COUNTY...

AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ROMEROVILLE. MOVEMENT WAS
SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHAPELLE...MINERAL
HILL...OJITOS FRIOS...SAN GERONIMO...SAN PABLO AND TECOLOTE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

GUYER
Special weather statement, Jul 17, 12:19 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
119 PM MDT FRI JUL 17 2009

NMZ007-171945-
FAR NORTHEAST PLAINS-
119 PM MDT FRI JUL 17 2009

...STRONG THUNDERSTORM MOVING OVER CLAYTON...

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR CLAYTON. MOVEMENT WAS
SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CLAYTON.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

GUYER

The radar

The Amarillo radar (KAMA), 191 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 7 hail, 1 dust devil. Local standard time, as filed.

Hail, Union

When
July 17, 12:25 PM MST
Where
Union County, 1.31 mi WNW of Clayton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.460, -103.200

Hail, Union

When
July 17, 1:20 PM MST
Where
Union County, Sedan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.150, -103.130

Hail, Union

When
July 17, 1:45 PM MST
Where
Union County, Hayden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.970, -103.270

Dust Devil, Torrance

When
July 17, 1:55 PM MST to 2:05 PM MST
Where
Torrance County, 2.92 mi SW of Moriarty Arpt to 2.53 mi SW of Moriarty Arpt
Property damage
$5,000
Reported by
Public
Coordinates
34.946, -106.030

The strong dust devil produced some damage, including ripping the metal siding off a hay barn, damaging a coral and knocking over a 5th wheel trailer.

Hail, Union

When
July 17, 2:05 PM MST
Where
Union County, 3.92 mi E of Amistad
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.920, -103.080

In addition to the hail, a grass fire was started from a lightning strike.

Hail, Union

When
July 17, 2:07 PM MST
Where
Union County, 1 mi S of Amistad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.906, -103.150

Thunderstorm Wind, Guadalupe

When
July 17, 2:30 PM MST
Where
Guadalupe County, Vaughn
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.600, -105.200

A two foot diameter, 60 foot tall tree was blown down in the front of a police station. Winds were estimated at 60 to 70 mph.

Hail, Guadalupe

When
July 17, 3:00 PM MST
Where
Guadalupe County, Vaughn
Measured
1.75 in hail
Property damage
$500
Reported by
Other Federal Agency
Coordinates
34.600, -105.200

A wind shield was damaged on a vehicle.

Hail, Guadalupe

When
July 17, 3:18 PM MST
Where
Guadalupe County, 16.77 mi SE of Vaughn
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
34.406, -105.023

Thunderstorm Wind, Harding

When
July 17, 3:20 PM MST to 3:25 PM MST
Where
Harding County, 27.76 mi S of Rosebud
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.438, -103.438

Winds were estimated between 50 and 60 mph with no damage reported.

Thunderstorm Wind, Quay

When
July 17, 4:00 PM MST
Where
Quay County, San Jon
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
35.110, -103.330

A cooperative observer reported that several tree limbs were downed around town including a large branch from a Cottonwood tree.

Thunderstorm Wind, Curry

When
July 17, 4:58 PM MST
Where
Curry County, 4.48 mi NW of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.570, -103.120

An amateur radio operator estimated a 58 mph wind gust from a thunderstorm.

Thunderstorm Wind, Curry

When
July 17, 5:09 PM MST
Where
Curry County, 5 mi N of Clovis
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.482, -103.200

A schoolnet site recorded a wind gust to 58 mph.

Thunderstorm Wind, Curry

When
July 17, 5:09 PM MST
Where
Curry County, (Cvs)cannon Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.380, -103.320

Thunderstorm Wind, Curry

When
July 17, 5:15 PM MST
Where
Curry County, (Cvn)clovis Muni Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.430, -103.080

Thunderstorm Wind, Curry

When
July 17, 5:19 PM MST to 5:28 PM MST
Where
Curry County, (Cvs)cannon Afb
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
34.380, -103.320

A peak wind gust of 69 mph lasted for 9 minutes. The highest two minute wind speed was 58 mph at 525 pm MST.

Thunderstorm Wind, Roosevelt

When
July 17, 5:45 PM MST
Where
Roosevelt County, Dora
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.930, -103.330

A high wind gust estimated at 60 mph reduced the visibility to a quarter of a mile in blowing dust.

Thunderstorm Wind, Roosevelt

When
July 17, 5:50 PM MST
Where
Roosevelt County, Portales
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.180, -103.330

There were large tree branches and power lines downed from high winds.

Thunderstorm Wind, Roosevelt

When
July 17, 5:50 PM MST
Where
Roosevelt County, 6.35 mi SE of Portales Arpt
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.082, -103.336

A spotter reported a wind gust to 68 mph near Highway 206. Blowing dust reduced the visibility to near zero.

Thunderstorm Wind, Roosevelt

When
July 17, 5:50 PM MST
Where
Roosevelt County, 1.65 mi WSW of Portales to 0.91 mi SE of Portales
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.171, -103.357

Large tree branches were downed all along 18th street.

Thunderstorm Wind, Roosevelt

When
July 17, 5:50 PM MST
Where
Roosevelt County, 0.56 mi NW of Portales
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
34.186, -103.337

A roof was blown off a building and one wall collapsed at 109 W. 2nd St.

Thunderstorm Wind, Roosevelt

When
July 17, 6:05 PM MST
Where
Roosevelt County, 1.85 mi WSW of Dora
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.920, -103.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172406, 172407, 172408, 178338, 172409, 172425, 172428, 172614, 172426, 172427, 174504, 172446, 172448, 174500, 172449, 172447, 172452, 172450, 172451, 172453, 172455, 172454.